Nebraska, 2010

Damaging Winds in Nebraska, August 19, 2010

August 19, 2010 · NWS LBF · 8 events in 6 counties and zones

A surface trough bisected the forecast area August 19th. Dry air in place led to high based thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A surface trough bisected the forecast area August 19th. Dry air in place led to high based thunderstorm development. By early afternoon thunderstorms developed in the west then intensified while moving east that produced damaging winds in areas east of highway 83.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 19, 2:12 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 19, 2:12 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
312 PM CDT THU AUG 19 2010

.SYNOPSIS...
H5 WAVE MOVING OUT OF THE CENTRAL ROCKIES ONTO THE NORTHERN AND
CENTRAL PLAINS TODAY. LEADING SHORTWAVE MOVING INTO SOUTH CENTRAL
SOUTH DAKOTA THIS AFTERNOON AS SEEN IN IR. SURFACE LOW JUST TO THE
NORTH OF KVTN AND SURFACE TROUGH...DRY LINE FROM KANW TO KIML.

&&

.DISCUSSION...
MODELS IN GOOD AGREEMENT THIS AFTERNOON AND HAVE GOOD CONFIDENCE
IN THE FORECAST. FIRST WAVE INTO SOUTH CENTRAL SOUTH DAKOTA.
ANOTHER IMPULSE IN NORTHEAST COLORADO WITH MAIN IMPULSE OVER
EASTERN UT MOVING INTO WESTERN COLORADO. GOOD SB BASED CAPE ALONG
THE TROUGH AXIS WITH TD'S IN THE UPPER 60S TO LOWER 70S. SURFACE
TEMPERATURES IN THE LOW TO MID 90S ALONG THE TROUGH AXIS. CAP HAS
NOT BEEN BROKEN YET. PW'S ABOUT AN INCH AND NORMAL FOR THE SEASON.
TROUGH IS PROGGED TO HANG OVER CENTRAL PORTION OF FORECAST AREA
POSSIBILITY FOR SOME TRAINING. DRY AND CLEARING ON FRIDAY WITH
SIMILAR TEMPERATURES TO TODAY AS GEOPOTENTIAL HEIGHTS INCREASE
ACROSS WESTERN NEBRASKA. H5 RIDGE CONTINUES TO BUILD INTO THE
NORTHERN AND CENTRAL PLAINS THROUGH THE WEEKEND AS THE TROUGH TO
THE WEST DEEPENS. ECMWF TRENDING TOWARDS THE GFS AND GEM
SOLUTIONS IN THE LATEST MODEL RUNS. WEST TO SOUTHWEST FLOW THROUGH
THE WEEKEND AND FULL SUN WILL TORCH OUT WESTERN NEBRASKA WITH
TEMPERATURES INTO THE UPPER 90S AND POSSIBLY SOME LOWER 100'S.
NEXT FRONT WILL BE PUSHED THROUGH ON MONDAY AS THE TROUGH TO THE
WEST MOVES EAST. TEMPERATURES ON MONDAY WILL DEPEND ON THE TIMING
OF THE FRONT AND HAVE RETAINED WARMER TEMPERATURES WITH A MODEL
BLEND. COOLER TUESDAY AND WEDNESDAY AND DRY THROUGH THE REMAINDER
OF THE EXTENDED.

.AVIATION...
CONVECTION SHOULD BE FILLING IN ACROSS MUCH OF WESTERN AND NORTH
CENTRAL NEBRASKA THROUGH THE LATE AFTERNOON AND EVENING HOURS. VFR
CONDITIONS SHOULD STILL BE THE PREVAILING CONDITIONS AT THE KLBF AND
KVTN TERMINALS...HOWEVER CONDITIONS COULD QUICKLY DETERIORATE NEAR
THESE STORMS INTO THE LOWER FLIGHT CATEGORIES. MODERATE TO HEAVY
RAINFALL...HAIL AND DANGEROUS WIND GUSTS WILL BE POSSIBLE MAINLY
FROM THE 19/20Z TO 20/06Z TIME FRAME IN THE VCNTY OF THE KLBF AND
KVTN TERMINALS. THE STRONGER CONVECTION SHOULD SLIDE EAST OF THE
REGION AFTER 06Z...LEAVING A MID TO HIGH CLOUD DECK IN PLACE THROUGH
SUNRISE WITH VFR CONDITIONS EXPECTED.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM/EXTENDED...POWER
AVIATION...13
Hazardous weather outlook, Aug 19, 2:53 PM CST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
353 PM CDT THU AUG 19 2010

NEZ004>010-022>029-035>038-056>059-069>071-094-202100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
353 PM CDT THU AUG 19 2010 /253 PM MDT THU AUG 19 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ACROSS WESTERN AND NORTH
CENTRAL NEBRASKA THIS EVENING AND INTO THE EARLY MORNING
HOURS...WITH THE BEST CHANCES THIS EVENING ALONG AND EAST OF AN
IMPERIAL TO AINSWORTH LINE. MOISTURE POOLING IN CENTRAL NEBRASKA
AHEAD OF A SURFACE TROF MOVING THROUGH THE CENTRAL SANDHILLS WILL
HELP FOCUS MODERATELY STRONG INSTABILITY OVER THE EASTERN OUTLOOK
AREA. WINDS ALOFT WILL BE MARGINAL...BUT ISOLATED SEVERE
THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ALONG AND EAST OF A
NORTH PLATTE TO BASSETT TO BUTTE LINE DURING THE EVENING HOURS.
WIND GUSTS OVER 60 MPH WILL BE THE MAIN THREAT...THOUGH THE
STRONGEST STORMS MAY ALSO BE CAPABLE OF PRODUCING LARGE HAIL.
AS THE SYSTEM PROGRESSES INTO THE LATE EVENING AND EARLY MORNING
HOURS...LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREAT...WHICH IS
EXPECTED MAINLY ALONG AND EAST OF HIGHWAY 183.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

13

The radar

The Grand Island radar (KUEX), 158 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Frontier

When
August 19, 4:25 PM CST
Where
Frontier County, 5.05 mi NW of Harry Strunk Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.470, -100.300

A farmer estimated 60 mph thunderstorm wind gusts that shook a 25000 pound diesel tractor.

Thunderstorm Wind, Brown

When
August 19, 5:15 PM CST
Where
Brown County, 22.16 mi S of Long Pine
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.210, -99.670

Public estimated winds at 60 mph.

Thunderstorm Wind, Rock

When
August 19, 5:56 PM CST
Where
Rock County, 7.6 mi S of Newport
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.490, -99.330

Public estimated thunderstorm wind gusts to 60 mph.

Thunderstorm Wind, Loup

When
August 19, 6:00 PM CST
Where
Loup County, 6.18 mi W of Almeria
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.830, -99.640

The public estimated that thunderstorm wind gusts were in excess of 60 mph.

Thunderstorm Wind, Rock

When
August 19, 6:25 PM CST
Where
Rock County, 10.95 mi E of Rose
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.170, -99.260

The public reported wind gusts in excess of 60 mph with torrential rainfall.

Thunderstorm Wind, Boyd

When
August 19, 6:42 PM CST
Where
Boyd County, 4.28 mi WSW of Bristow
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
42.810, -98.660

A NWS Cooperative Weather Observer reported wind gusts to 60 mph.

Thunderstorm Wind, Holt

When
August 19, 6:50 PM CST
Where
Holt County, 0.86 mi NW of Swan Lake
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
42.180, -99.030

A Cooperative Observer estimated 60 mph thunderstorm wind gusts at Swan Lake.

Thunderstorm Wind, Holt

When
August 19, 6:57 PM CST
Where
Holt County, 8.63 mi NNW of Amelia
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.340, -98.980

The public reported wind gusts to 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249266, 249268, 249270, 249271, 249272, 249273, 249274, 249275.